Anticoagulant-induced giant liver hematoma: A case report
Zafer Kılbaş, İsmail Hakkı Özerhan, Ali Kağan Coşkun, Gökhan Yağcı, Sadettin Çetiner
Gülhane Askeri Tıp Akademisi, Genel Cerrahi Anabilim Dalı, Ankara, Türkiye
Spontaneous subcapsular liver hematoma (SLH) is extremely rare. We report here a case of a 74-year-old male, with a rare complication of anticoagulant therapy. The patient was admitted to the emergency unit with complaints of pain in the right upper quadrant and respiratory distress. He had abnormal coagulation parameters with a prolonged prothrombin time and elevated INR value. Computed tomography (CT) scan showed a giant hematoma, measuring more than 18 cm in diameter, in the right lobe of the liver. Despite a twomonths conservative treatment, abdominal complaints persisted and the liver hematoma eventually progressed in size. The patient underwent laparotomy, the capsule was opened and approximately 2 liters of hematoma was evacuated. His postoperative course was generally downhill. On the 22nd day of follow-up he died due to respiratory insufficiency and sepsis. Conservative management is the mainstay therapy for the non-ruptured SLH unless the patient's general condition worsens due to enlarging hematoma. SLH should be considered in the differential diagnosis in patients presenting with abdominal pain while receiving oral anticoagulants.
Keywords: Liver hematoma, anticoagulant therapy, conservative management